December 2, 2022

Can I take paracetamol while pregnant?

PARACETAMOL is a painkiller commonly used by millions of people to treat everyday pain.

But when is it really acceptable to use it? And can you use it during pregnancy?

1

Credit: Alamy

Can I take paracetamol during pregnancy?

It’s normal to be anxious about putting yourself in your body during pregnancy.

But when it comes to being pregnant or breastfeeding, paracetamol is the first choice painkiller.

The NHS says it has been taken by many pregnant and breastfeeding women with no harmful effects to mother or baby.

In September 2021, a new article published in Nature Reviews Endocrinology urged caution about taking paracetamol during pregnancy, but did not worry.

Complete guide to taking paracetamol

Everything you need to know about paracetamol

The NHS suggests checking with your pharmacist, midwife or GP that any medicine you take during pregnancy is suitable, including paracetamol.

This is because all medications taken while expecting a baby cross the placenta and reach your little one.

But the NHS reassures mums-to-be that most people, including pregnant and breastfeeding women, can safely take paracetamol.

However, it is recommended that you take the lowest dose that works for you for the shortest time possible.

What are the side effects of paracetamol?

Paracetamol very rarely causes side effects if you take it in the right dosage.

But if you’re worried about a side effect or notice anything unusual, it’s best to talk to your pharmacist or doctor.

How much paracetamol can I take per day?

The usual dose for adults is one or two 500 mg tablets up to 4 times in 24 hours.

It is important to always leave at least 4 hours between doses and never exceed more than 4000mg in one day.

How and when to take paracetamol?

Besides being used to treat pain, paracetamol can also be used to reduce high temperature.

The recommended dose of paracetamol is one or two 500 mg tablets at a time.

It is important not to take paracetamol with other medicines containing paracetamol.

Don’t expect to feel better instantly – it can take up to an hour to work.

Even if your pain is very strong, do not be tempted to increase the dose or take a double dose.

Overdose can cause serious side effects.

Paracetamol can be taken safely with most prescription medications, including antibiotics.

However, it may not be suitable for some people. Tell your doctor if you are taking:

  • the blood thinner warfarin – paracetamol can increase the risk of bleeding if you take it regularly
  • medicine to treat epilepsy
  • medicine to treat tuberculosis (TB)